Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS North Platte, NE

May 23, 2006Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2006, 4:35 PM CDT for Holt County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2006, 4:35 PM CDT (21:35 UTC)
Expired
May 23, 2006, 5:30 PM CDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232135
SVRLBF
NEC089-232230-
/O.NEW.KLBF.SV.W.0032.060523T2135Z-060523T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 530 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EMMET...OR ABOUT 6 MILES EAST OF ATKINSON...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF HIGHWAY 11 MILE MARKER 160 AND 9 MILES
  NORTHWEST OF HIGHWAY 281 MILE MARKER 190 BY 445 PM CDT...
  HIGHWAY 281 MILE MARKER 200 AND 7 MILES SOUTHEAST OF HIGHWAY 11
  MILE MARKER 170 BY 500 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4212 9919 4226 9861 4271 9834 4279 9922

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 232153
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT TUE MAY 23 2006

NEC089-232230-
/O.CON.KLBF.SV.W.0032.000000T0000Z-060523T2230Z/
HOLT NE-
453 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR HOLT COUNTY...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR EMMET...OR ABOUT 8 MILES WEST OF
ONEILL...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 281 MILE MARKER 190 BY 500 PM CDT...
  HIGHWAY 281 MILE MARKER 200 BY 510 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR NORTHWESTERN NEBRASKA.

LAT...LON 4212 9919 4226 9861 4271 9834 4279 9922

$$

SPRINGER
000 
WWUS53 KLBF 232225
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT TUE MAY 23 2006

NEC089-232235-
/O.EXP.KLBF.SV.W.0032.000000T0000Z-060523T2230Z/
HOLT NE-
525 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR HOLT COUNTY EXPIRES AT 530 PM
CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR NORTHWESTERN NEBRASKA.

LAT...LON 4212 9919 4226 9861 4271 9834 4279 9922

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT TUE MAY 23 2006

...FORECAST CHALLENGE WITH THIS CYCLE IS THE POTENTIAL FOR SEVERE
WEATHER THIS EVENING AND TONIGHT...

.NEAR TERM...
    THUNDERSTORMS WILL CONTINUE DEVELOPING IN CENTRAL AND NORTH
CENTRAL NEBRASKA. THE ALREADY UNSTABLE CONDITIONS WILL CONTINUE TO
BECOME MORE UNSTABLE THIS EVENING...AND WIND ALONG THE SURFACE
BOUNDARY WOULD PROBABLY FAVOR SUPER CELL DEVELOPMENT AS THE BOUNDARY
WORKS TO THE EAST. SO...AT SEVERE THUNDERSTORMS ARE LIKELY IN
CENTRAL AND EASTERN NEBRASKA WITH THE POSSIBILITY OF TORNADOES. THE
RUC AND NAM BOTH INDICATE THE STORMS WORKING EAST QUICKLY AND WILL
PROBABLY BE THROUGH ONEILL AND BROKEN BOW BY ABOUT 10 PM CDT.
    AFTER TONIGHT...THE PATTERN SHOULD BE FAIRLY QUIET THROUGH
MID-WEEK.
&&

.EXTENDED...
    THE EXTENDED BEYOND DAY THREE HAS BEEN A BLEND OF THE CURRENT
FORECAST WITH THE 12Z GFS40. THIS SHOWS A FRONT SAGGING INTO
NORTHERN AND WESTERN NEBRASKA SATURDAY NIGHT...BRINGING THE
POSSIBILITY OF THUNDERSTORMS EACH DAY SUNDAY THROUGH TUESDAY.
TEMPERATURES MONDAY AND TUESDAY WILL BE A LITTLE LOWER THAN THEY ARE
EXPECTED TO BE DURING THE WEEKEND...BUT STILL THEY ARE LIKELY TO BE
SLIGHTLY ABOVE THE SEASONAL NORMALS.
&&

.SYNOPSIS...
    DERIVED PRODUCT IMAGERY SHOWED A PLUME OF 25-30MM TOTAL
PRECIPITABLE WATER OVER ABOUT THE EASTERN HALF OF THE STATE. HAND
ANALYSIS OF THE 18Z SURFACE DATA SHOWED 55-65F DEWPOINTS ALONG AND
EAST OF U.S. HIGHWAY 83 WITH A SURFACE BOUNDARY/DRY LINE JUST TO THE
WEST. THERE WAS A CLOSED SURFACE LOW IN EASTERN MONTANA. IN THE
UPPER LEVELS AT 18Z...6.7U IMAGERY SHOWED A WELL DEVELOPED MATURING
VORTEX NEAR THE WYOMING-MONTANA-DAKOTAS BORDER. AT 19Z...THE KLNX
RADAR SHOWED RAPID THUNDERSTORM DEVELOPMENT OCCURRING IN NORTH
CENTRAL NEBRASKA EAST OF A CODY-MULLEN LINE. THE 19Z LAPS DATA
INDICATED CAPE GREATER THAN OR EQUAL TO 1000 J/KG ALONG AND EAST OF
A LINE FROM AINSWORTH THROUGH THEDFORD AND NORTH PLATTE TO MCCOOK.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NEZ006>010-026>029-038
                                   TORNADO WATCH 380 UNTIL 02Z.
&&

SPRINGER
Hazardous weather outlook, May 23, 2:37 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT TUE MAY 23 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-241000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
237 PM CDT TUE MAY 23 2006 /137 PM MDT TUE MAY 23 2006/

...TORNADO WATCH IN EFFECT NORTH CENTRAL THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH 9 PM
CDT OVER NORTH CENTRAL NEBRASKA. A STRONG UPPER LEVEL DISTURBANCE
WILL MOVE EAST DURING THE EVENING WHILE MOISTURE FOCUSES ALONG A
SURFACE BOUNDARY MOVING EAST. INCREASED SHEAR ALONG THE BOUNDARY
WILL BE FAVORABLE FOR THUNDERSTORMS THAT DO FORM TO BECOME
TORNADIC. BY 9 PM CDT THE FRONT SHOULD BE EAST WITH GENERAL
SHOWERS AND THUNDERSTORMS REMAINING POSSIBLE OVERNIGHT ACROSS THE
NORTH CENTRAL...BUT THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT ENDING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FRIDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
PLAINS BRINGING A CHANCE FOR THUNDERSTORMS. MOISTURE WILL BE
LIMITED INITIALLY BUT BECOME MORE FAVORABLE ON SUNDAY AS THE COLD
FRONT MOVES SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

In the hours before

Local storm report, May 23, 3:02 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     21 NW MULLEN            42.26N 101.33W
05/22/2006                   CHERRY             NE   CO-OP OBSERVER

            COOP OBSERVER ESTIMATED WIND GUSTS IN EXCESS OF 60 MPH.
            TREE BRANCHES OF 4 INCHES IN DIAMETER BROKEN.

&&

24

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:11 AM CDTSevere Thunderstorm WarningLBFCherry49 min
May 23, 3:31 PM CDTSevere Thunderstorm WarningLBFLoup, Rock59 min
May 23, 4:47 PM CDTSevere Thunderstorm WarningLBFGarfield28 min
May 23, 5:12 PM CDTSevere Thunderstorm WarningLBFGarfield33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.